Kansas, 2007

Flash Flooding and Flood in Kansas, May 6 to 7, 2007

May 6 to 7, 2007 · NWS TOP · 8 events in 5 counties and zones

Another round of heavy rain producing thunderstorms gave some flash flooding during the evening. The flooding persisted in a few spots into the following afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Another round of heavy rain producing thunderstorms gave some flash flooding during the evening. The flooding persisted in a few spots into the following afternoon. Flooding from this episode and earlier flooding the past few days brought local disaster emergency declarations for Nemaha, Clay, and Geary counties. This action qualified these counties for state and federal aid. Nemeha county qualified for FEMA funds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 3:45 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 6, 3:45 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SUN MAY 6 2007

.DISCUSSION...

SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN.

TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH
CENTRAL NE ON UEX RADAR.  BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST
OVERNIGHT.  SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF
WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A
LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL
POINTS EAST ACROSS THE FORECAST AREA.  AT FORECAST TIME FLASH
FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES.
SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR
RECORD LEVELS...TODAY AND TONIGHT.

ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE
FORECAST AREA.  THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST
OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH
EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS
CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE.  IR
SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND
RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND
ARE EXPECTED TO CONTINUE TO DECLINE TODAY.  UNFORTUNATELY PERSISTENT
RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS
MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS
AND STREAMS.  HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY
OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM.  WITH THE SLOW
MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE
THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING.  AFTER
THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A
BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON.  THE PACIFIC
FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY.  THERE IS A
FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH
THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY
UNCHANGED.  LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES
APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS
WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT
TO CONTINUE THROUGH THE FORECAST AREA.  BEHIND THE FRONT
PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE
PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND
TONIGHT.  THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG
THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA
TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW
MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM
AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY.
BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF
OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE
WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO
THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT
DIRECTED AGAINST THE BOUNDARY.  AFTER THE CURRENT AREA OF
PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF
PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48
HOURS.  THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS
SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO
DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE
ADDITIONAL FLASH FLOODING TODAY.

TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED
OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT
OF THE FORECAST DURING THE PERIOD.  DID LOWER POPS THROUGH THE
PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP
MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA.  WITH
THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL
COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL
COUNTIES.  ONCE THE PACIFIC FRONTAL POSITION IS BETTER
UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF
THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS
TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET.

EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA.

CAVANAUGH
Hazardous weather outlook, May 6, 3:20 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT SUN MAY 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
420 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING INTO THE
OVERNIGHT HOURS. VERY HEAVY RAIN WHICH MAY RESULT IN FLASH
FLOODING...DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA MONDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS MAY BE
SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

GDP

In the hours before

Local storm report, May 6, 4:17 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       3 SW OSKALOOSA          39.18N 95.35W
05/06/2007  M3.50 INCH       JEFFERSON          KS   TRAINED SPOTTER

            SINCE 8 AM

&&

BYRNE
Local storm report, May 6, 4:28 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       MELVERN                 38.51N 95.64W
05/06/2007  M3.82 INCH       OSAGE              KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, May 6, 4:35 PM CST, 2 hours 32 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT SUN MAY 6 2007

KSZ020-034-062315-
CLOUD-OTTAWA-
535 PM CDT SUN MAY 6 2007

THROUGH 630 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
30 MPH ACROSS MUCH OF OTTAWA AND SOUTHERN CLOUD COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF DIMES...WINDS UP TO 40 MPH AND
TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
TESCOTT...ADA...GLASCO...CULVER...DELPHOS...MINNEAPOLIS...CONCORDIA
AND BENNINGTON.
Local storm report, May 6, 4:36 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       6 N ADMIRE              38.73N 96.10W
05/06/2007  M4.50 INCH       LYON               KS   TRAINED SPOTTER

            SINCE THIS MORNING

&&

BYRNE
Special weather statement, May 6, 5:46 PM CST, 1 hour 21 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SUN MAY 6 2007

KSZ009-020-021-034-035-070045-
CLAY-CLOUD-DICKINSON-OTTAWA-WASHINGTON-
646 PM CDT SUN MAY 6 2007

THROUGH 745 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS SOUTHERN WASHINGTON...EASTERN CLOUD...CLAY AND EASTERN
OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL RAIN...PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE MANCHESTER...OAK
HILL...LONGFORD...VINING...CLIFTON...IDANA...MORGANVILLE...WAKEFIELD.
..PALMER...CLAY CENTER...LINN...GREEN AND GREENLEAF.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 6, 6:46 PM CST, 21 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN MAY 6 2007

KSZ009-010-070130-
MARSHALL-WASHINGTON-
746 PM CDT SUN MAY 6 2007

THROUGH 830 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
40 MPH ACROSS NORTHERN AND EASTERN WASHINGTON AND WESTERN MARSHALL
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE
BARNES...HOLLENBURG...BREMEN...WATERVILLE...OKETO...MARYSVILLE...
HANOVER AND BLUE RAPIDS.

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Geary

When
May 6, 7:07 PM CST to 10:00 PM CST
Where
Geary County, Junction City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.030, -96.830

Water reported flowing over the road on old Milford highway off of US 77. Reported to be several inches deep.

Flash Flood, Morris

When
May 6, 8:04 PM CST to 10:30 PM CST
Where
Morris County, 0.54 mi W of White City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.800, -96.740

Water reported over the road at K4 and McKenzie in White City. Road was considered impassable by sheriff's dept.

Flash Flood, Clay

When
May 6, 8:52 PM CST to 9:45 PM CST
Where
Clay County, Clay Center
Cause
Heavy Rain
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
39.380, -97.120

Water reported over 9th road and Kiowa south of Clay Center. Road is closed.

Flash Flood, Marshall

When
May 6, 9:00 PM CST to 10:30 PM CST
Where
Marshall County, Marysville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.850, -96.650

Few roads closed due to flash flooding with 4 to 6 inches of rain. K-87 also closed with some culvert damage on rural roads.

Flash Flood, Morris

When
May 6, 9:06 PM CST to 10:30 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.659, -96.492

Water reported flowing over sections of road between 500 block and 1200 block. Also on Main Street.

Flash Flood, Nemaha

When
May 6, 9:21 PM CST to 10:30 PM CST
Where
Nemaha County, 1.06 mi W of Sabetha
Cause
Heavy Rain
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
39.900, -95.800

Water reported flowing over rural roads north of Sabetha.

Flash Flood, Geary

When
May 6, 9:27 PM CST to 10:30 PM CST
Where
Geary County, 0.54 mi E of Grandview Plaza
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.000, -96.790

Water reported over Clarks Creek Rd. about one foot deep.

Flood, Morris

When
May 6, 10:30 PM CST to May 7, 3:00 PM CST
Where
Morris County, Council Grove to Dunlap
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
38.650, -96.480

Widespread lowland flooding immediate reach of the gage near Dunlap due to moderate or greater flooding of the Neosho River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31379, 31380, 31381, 33725, 31382, 31383, 31384, 34848.